Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 210, NWS State College, PA

November 25, 20044 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 25, 2004, 7:11 AM EST for 4 counties in Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 25, 2004, 7:11 AM EST (12:11 UTC)
Expired
Nov 25, 2004, 8:00 AM EST
In force
49 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Columbia County, PA, Dauphin County, PA, Montour County, PA, Northumberland County, PA

The radar

The State College radar (KCCX), 117 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 251211
SVRCTP
PAC037-043-093-097-251300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 AM EST THU NOV 25 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTOUR COUNTY IN CENTRAL PENNSYLVANIA
  DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA
  COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 800 AM EST

* AT 708 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM JERSEYTOWN TO STONINGTON TO ELIZABETHVILLE TO ELLENDALE FORGE
  TO 8 MILES SOUTHWEST OF STEELTON...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  URBAN AND STEELTON AROUND 715 AM EST...
  SKYLINE VIEW AND SHAMOKIN AROUND 720 AM EST...
  PENN NATIONAL RACEWAY AND LYKENS AROUND 725 AM EST...
  NUMIDIA AND MAINVILLE AROUND 730 AM EST...
  SHUMANS AND MOUNT CARMEL AROUND 735 AM EST...
  SCOTCH VALLEY AND BERWICK AROUND 740 AM EST...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. ALSO...FREQUENT AND
DANGEROUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS STORM. SEEK
SHELTER INSIDE A STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4120 7660 4080 7671 4049 7689 4030 7691
      4019 7693 4022 7660 4065 7666 4093 7620
      4127 7629

$$

LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 25, 2:58 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Nov 25, 2:58 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 AM EST THU NOV 25 2004

.AVIATION...
AT 08Z CEILINGS IN THE WARM SECTOR REMAIN VFR. A STRONG COLD FRONT
WILL PRODUCE A BAND OF SHOWERS (AND POSSIBLY A FEW THUNDERSTORMS
ACROSS CENTRAL AND SOUTHERN SECTIONS) OVERNIGHT FOR THE WESTERN HALF
AND THROUGH THE MID MORNING ACROSS THE LOWER SUSQ VALLEY.
CIGS/VSBYS WILL DIP TO MVFR CONDITIONS WITH THIS BAND OF RAIN.  THEN
AS COLDER AIR FILTERS IN...RAIN SHOWERS WILL MIX WITH AND THEN
CHANGE TO SNOW SHOWERS OR FLURRIES THURSDAY AFTERNOON. GENERALLY IFR
CONDITIONS IN NW UPSLOPE FLOW WITH OCCASIONAL RAIN AND SNOW SHOWERS
CHANGING TO SNOW SHOWERS WILL BE FOUND ACROSS THE WESTERN AND
NORTHERN MOUNTAINS THANKSGIVING DAY. CEILING/VSBYS ACROSS THE LOWER
SUSQ VALLEY WILL IMPROVE IN MOST PLACES TO VFR BY LATE MORNING.

STRONGER SUBSIDENCE AND DRYING ABOVE THE BOUNDARY LAYER WILL LIKELY
LEAD TO GRADUALLY DISSIPATION OF THE STRATO CU DECK EARLY FRIDAY
BEFORE MID LEVEL WARM ADVECTION CLOUDS THICKEN UP LATER FRIDAY.

&&

.SHORT TERM (TODAY)...
COLD FRONT CURRENTLY EXTENDING FROM NEAR KBFD TO KPBZ. SFC WIND
GUSTS BETWEEN 25 AND 30 KTS SEEN THROUGHOUT WESTERN PA METARS.
NARROW COLD FRONTAL RAIN BAND STRUCTURE HAS WEAKENED SOMEWHAT OVER
THE PAST COUPLE OF HOURS...NOW RESEMBLING A BROKEN LINE OF MODERATE
SHOWERS WITH ISOLATED EMBEDDED THUNDER. GOING FORECAST FROPA TIMING
STILL GOOD WITH FROPA IN OUR EASTERN COUNTIES BY 15 UTC. CANNOT RULE
OUT THUNDER OVER OUR EASTERN ZONE CUTS BETWEEN 12 AND 16 UTC SO
EXTENDED EARLY THUNDER MENTIONS INTO THIS MORNING. MORNING HIGHS
WILL BE REACHED MOST AREAS WITH AFTERNOON TEMPS FALLING SOME 10 TO
15 DEGREES FROM THOSE MAXES. QUITE BREEZY CONDS EXPECTED THIS
AFTERNOON...EXPECIALLY SOUTH CENTRAL MTNS BEHIND MAIN SHORTWAVE TROF
AFT 18 UTC COINCIDING WITH BEST SUBSIDENCE.  EVEN HERE THINK WINDS
WILL STAY BELOW ADVISORY CRITERIA...BUT WILL APPROACH.

NO CHANGE IN THINKING REGARDING CHANGEOVER TO SNOW AND AMOUNTS OVER
THE NORTHWEST...1 TO 2 INCHES IN SPOTS...A TRACE TO AN INCH IN THE
INTERIOR NORTHWEST AND PARTS OF THE LAURELS...AND A TRACE OR LESS
ELSEWHERE.

&&

.LONG TERM (TONIGHT THROUGH WEDNESDAY)...
SHARPLY COLDER AND BREEZY CONDS WILL PREVAIL TONIGHT WITH SCATTERED
LAKE EFFECT SNOW SHOWER AND FLURRY REGIME...BUT ONLY MINOR ACCUMS
EXPECTED WITH PERHAPS ANOTHER COATING TO AN INCH OVER THE FAR
NORTHWEST. H8 RIDGE AXIS BUILDS INTO THE OHIO VALLEY BY 12 UTC
FRIDAY WITH MODERATION IN STORE FOR CENTRAL PA FRI NGT AND SAT.

LIGHT OVERRUNNING PRECIP HAS EXPANDED FURTHER EAST IN RECENT MODEL
RUNS WITH PERHAPS A LIGHT DUSTING OF SNOWFALL REACHING THE CENTRAL
AND NORTHERN MOUNTAINS BY 12 UTC SAT MORNING BEFORE 850 TEMPS RISE
ABOVE FREEZING. CENTRAL PA GETS INTO THE WARM SECTOR SATURDAY
AFTERNOON AHEAD OF ANOTHER DECENT PUNCH OF COLD AIR (BUT NOT NEARLY
AS COLD AS TODAYS).  THIS FRONT WILL MOVE ACROSS CENTRAL PA SUNDAY
MORNING WITH SIMILAR SENSIBLE WEATHER TO TODAY...ALBEIT SLIGHTLY
MILDER. RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS WITH SOME MINOR
LAKE EFFECT DEVELOPING SUN AFTN. HIGH PRESSURE THEN BUILDS IN LATE
SUN NIGHT AND MONDAY FOR DRY AND COOL CONDS AND LIKELY PLENTIFUL
LAKE CLOUDS.

HIGH PRESSURE MOVES EAST OF THE AREA EARLY TO MID WEEK WITH TEMPS
MODERATING ONCE AGAIN...AHEAD OF NEXT ENERGETIC SYSTEM CURRENTLY
OVER THE ALEUTIANS. SYSTEM LIFTS NORTHEASTWARD FROM THE SOUTHERN
PLAINS BY MIDWEEK...CONSENSUS TRACKS THIS SYSTEM TO OUR
WEST...BRINGING RAIN SHOWERS THEN SHARP COLD FROPA LIKELY CHANGING
PRECIPITATION BACK TO SNOW SHOWERS LATE ON DAY 7 AND BEYOND. THE
ACTIVE AND PROGRESSIVE PATTERN CONTINUES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

AVIATION...RXR
SHORT TERM/LONG TERM...DEVOIR
Hazardous weather outlook, Nov 25, 6:41 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
641 AM EST THU NOV 25 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-261140-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
641 AM EST THU NOV 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A STRONG COLD FRONT WILL EXIT EASTERN SECTIONS THIS MORNING BRINGING
WIDESPREAD WIND GUSTS TO 40 MPH...AND LOCALLY HIGHER NEAR ANY
STRONGER SHOWERS OR THUNDERSTORMS.  TEMPERATURES WILL DROP 10 TO 15
DEGREES WITHIN A FEW DEGREES OF THE FRONTAL PASSAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 25, 6:31 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 AM EST THU NOV 25 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-252100-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
632 AM EST THU NOV 25 2004

...WINDY AND TURNING SHARPLY COLDER TODAY...

THE UNSEASONABLY MILD AND WET CONDITIONS OF YESTERDAY AND OVERNIGHT
WILL BE REPLACED BY WINDY AND MUCH COLDER CONDITIONS TODAY. A STRONG
COLD FRONT WILL CLEAR CENTRAL PENNSYLVANIA LATER THIS MORNING.
TEMPERATURES WILL PLUNGE ABOUT 15 DEGREES WITHIN JUST A FEW HOURS
FOLLOWING THE COLD FRONTAL PASSAGE. THE MERCURY WILL WILL CONTINUE TO
FALL SLOWLY THROUGH THE AFTERNOON HOURS.

THE COLDER AIR BLOWING INTO THE REGION ON A GUSTY NORTHWEST WIND WILL
TAP MOISTURE FROM THE GREAT LAKES.  THIS WILL BRING A SEVERAL HOUR
PERIOD OF LIGHT SNOW OR SNOW SHOWERS TO THE NORTHERN AND WESTERN
MOUNTAINS OF PENNSYLVANIA DURING THE LATE MORNING THROUGH THE MID
AFTERNOON HOURS. A COATING TO ONE INCH OF SNOW WILL LIKELY ACCUMULATE
BY 3 PM THIS AFTERNOON ACROSS THE MOUNTAINS. IN ADDITION...NORTHWEST
WINDS WILL GUST BETWEEN 30 AND 40 MPH WHICH WILL CREATE SOME
DIFFICULTY TRAVELLING...ESPECIALLY IN HIGH PROFILE VEHICLES.

TAKING THESE WEATHER FACTORS INTO ACCOUNT...ALLOW PLENTY OF EXTRA
TIME IF YOU PLAN TO TRAVEL FOR THE HOLIDAY. USE SAFE DRIVING SKILLS
BY REDUCING YOUR SPEED IN AREAS OF ADVERSE WEATHER AND POOR
VISIBILITY. ALLOW PLENTY OF DISTANCE BETWEEN YOU AND THE VEHICLE
AHEAD.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 6:16 AM ESTSevere Thunderstorm WarningCTPAdams, Franklin59 min
Nov 25, 6:22 AM ESTSevere Thunderstorm WarningCTPLycoming, Sullivan38 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.